DOI QR코드

DOI QR Code

Tests Based on Skewness and Kurtosis for Multivariate Normality

  • Received : 2015.04.25
  • Accepted : 2015.06.09
  • Published : 2015.07.31

Abstract

A measure of skewness and kurtosis is proposed to test multivariate normality. It is based on an empirical standardization using the scaled residuals of the observations. First, we consider the statistics that take the skewness or the kurtosis for each coordinate of the scaled residuals. The null distributions of the statistics converge very slowly to the asymptotic distributions; therefore, we apply a transformation of the skewness or the kurtosis to univariate normality for each coordinate. Size and power are investigated through simulation; consequently, the null distributions of the statistics from the transformed ones are quite well approximated to asymptotic distributions. A simulation study also shows that the combined statistics of skewness and kurtosis have moderate sensitivity of all alternatives under study, and they might be candidates for an omnibus test.

Acknowledgement

Supported by : Hongik University

References

  1. Anscombe, F. J. and Glynn, W. J. (1983). Distribution of the kurtosis statistic b2 for normal samples, Biometrika, 70, 227-234.
  2. Baringhaus, L. and Henze, N. (1992). Limit distributions for Mardia's measure of multivariate skewness, Annals of Statistics, 20, 1889-1902. https://doi.org/10.1214/aos/1176348894
  3. Bowman, K. O. and Shenton, L. R. (1975). Omnibus test contours for departures from normality based on ${\sqrt{b_1}}$ and $b_2$, Biometrika, 62, 243-250.
  4. Bowman, K. O. and Shenton, L. R. (1986). Moment ${\sqrt{b_1}},{b_2}$ Techniques, In R. B. D'Agostino and M. A. Stephens (Eds.), Goodness-of-Fit Techniques, Marcel Dekker, New York, 279-329.
  5. D'Agostino, R. B. (1970). Transformation to normality of the null distribution of $g_1$, Biometrika, 57, 679-681.
  6. D'Agostino, R. B. (1986). Tests for the normal distribution. In R. B. D'Agostino and M. A. Stephens (Eds.), Goodness-of-Fit Techniques, Marcel Dekker, New York, 367-420.
  7. D'Agostino, R. B. and Pearson, E. S. (1973). Tests for departure from normality: Empirical results for the distributions of $b_2$ and ${\sqrt{b_1}}$, Biometrika, 60, 613-622.
  8. D'Agostino, R. B. and Pearson, E. S. (1974). Correction and amendment: Tests for departure from normality: Empirical results for the distributions of $b_2$ and ${\sqrt{b_1}}$, Biometrika, 61, 647.
  9. De Wet, T. and Venter, J. H. (1972). Asymptotic distributions of certain test criteria of normality, South African Statistical Journal, 6, 135-149.
  10. Farrell, P. J., Salibian-Barrera, M. and Naczk, K. (2007). On tests for multivariate normality and associated simulation studies, Journal of Statistical Computation and Simulation, 77, 1065-1080. https://doi.org/10.1080/10629360600878449
  11. Fattorini, L. (1986). Remarks on the use of the Shapiro-Wilk statistic for testing multivariate normality, Statistica, 46, 209-217.
  12. Henze, N. (1994). On Mardia's kurtosis for multivariate normality, Communications in Statistics-Theory and Methods, 23, 1031-1045. https://doi.org/10.1080/03610929408831303
  13. Henze, N. (2002). Invariant tests for multivariate normality: A critical review, Statistical Papers, 43, 467-506. https://doi.org/10.1007/s00362-002-0119-6
  14. Henze, N. and Zirkler, B. (1990). A class of invariant consistent tests for multivariate normality, Communications in Statistics-Theory and Methods, 19, 3539-3617. https://doi.org/10.1080/03610929008830396
  15. Horswell, R. L. and Looney, S. W. (1992). A comparison of tests for multivariate normality that are based on measures of multivariate skewness and kurtosis, Journal of Statistical Computation and Simulation, 42, 21-38. https://doi.org/10.1080/00949659208811407
  16. Kendall, M. and Stuart, A. (1977). The Advanced Theory of Statistics, Vol. I, MacMillan Publishing Co., New York.
  17. Kim, N. (2004a). An approximate Shapiro-Wilk statistic for testing multivariate normality, The Korean Journal of Applied Statistics, 17, 35-47. https://doi.org/10.5351/KJAS.2004.17.1.035
  18. Kim, N. (2004b). Remarks on the use of multivariate skewness and kurtosis for testing multivariate normality, The Korean Journal of Applied Statistics, 17, 507-518. https://doi.org/10.5351/KJAS.2004.17.3.507
  19. Kim, N. (2005). The limit distribution of an invariant test statistic for multivariate normality, The Korean Communications in Statistics, 12, 71-86. https://doi.org/10.5351/CKSS.2005.12.1.071
  20. Kim, N. and Bickel, P. J. (2003). The limit distribution of a test statistic for bivariate normality, Statistica Sinica, 13, 327-349.
  21. Malkovich, J. F. and Afifi, A. A. (1973). On tests for multivariate normality, Journal of the American Statistical Association, 68, 176-179. https://doi.org/10.1080/01621459.1973.10481358
  22. Mardia, K. V. (1970). Measures of multivariate skewness and kurtosis with applications, Biometrika, 57, 519-530. https://doi.org/10.1093/biomet/57.3.519
  23. Mardia, K. V. (1974). Applications of some measures of multivariate skewness and kurtosis for testing normality and robustness studies, Sankhya: The Indian Journal of Statistics Series B, 36, 115-128.
  24. Mardia, K. V. (1975). Assessment of multinormality and the robustness of Hotelling's $T^2$ test, Applied Statistics, 24, 163-171. https://doi.org/10.2307/2346563
  25. Mecklin, C. J. and Mundfrom, D. J. (2005). A Monte Carlo comparison of the Type I and Type II error rates of tests of multivariate normality, Journal of Statistical Computation and Simulation, 75, 93-107. https://doi.org/10.1080/0094965042000193233
  26. Mudholkar, G. S., Srivastava, D. K. and Lin, C. T. (1995). Some p-variate adaptations of the Shapiro- Wilk test of normality, Communications of Statistics-Theory and Methods, 24, 953-985. https://doi.org/10.1080/03610929508831533
  27. Pearson, E. S. (1956). Some aspects of the geometry of statistics, Journal of the Royal Statistical Society Series A (General), 119, 125-146. https://doi.org/10.2307/2342880
  28. Pearson, E. S., D'Agostino, R. B. and Bowman, K. O. (1977). Tests for departure from normality: Comparison of powers, Biometrika, 64, 231-246. https://doi.org/10.1093/biomet/64.2.231
  29. Rao, C. R. (1948). Test of significance in multivariate analysis, Biometrika, 35, 58-79. https://doi.org/10.1093/biomet/35.1-2.58
  30. Romeu, J. L. and Ozturk, A. (1993). A comparative study of goodness-of-fit tests for multivariate normality, Journal of Multivariate Analysis, 46, 309-334. https://doi.org/10.1006/jmva.1993.1063
  31. Roy, S. N. (1953). On a heuristic method of test construction and its use in multivariate analysis, Annals of Mathematical Statistics, 24, 220-238. https://doi.org/10.1214/aoms/1177729029
  32. Royston, J. P. (1983). Some techniques for accessing multivariate normality based on the Shapiro-Wilk W, Applied Statistics, 32, 121-133. https://doi.org/10.2307/2347291
  33. Shapiro, S. S. and Francia, R. S. (1972). An approximate analysis of variance test for normality, Journal of the American Statistical Association, 67, 215-216. https://doi.org/10.1080/01621459.1972.10481232
  34. Shapiro, S. S. and Wilk, M. B. (1965). An analysis of variance test for normality (complete samples), Biometrika, 52, 591-611. https://doi.org/10.1093/biomet/52.3-4.591
  35. Srivastava, D. K. and Mudholkar, G. S. (2003). Goodness of fit tests for univariate and multivariate normal models, Handbook of Statistics, 22, 869-906. https://doi.org/10.1016/S0169-7161(03)22026-5
  36. Srivastava, M. S. (1984). A measure of skewness and kurtosis and a graphical method for assessing multivariate normality, Statistics & Probability Letters, 2, 263-267. https://doi.org/10.1016/0167-7152(84)90062-2
  37. Srivastava, M. S. and Hui, T. K. (1987). On assessing multivariate normality based on Shapiro-Wilk W statistic, Statistics & Probability Letters, 5, 15-18. https://doi.org/10.1016/0167-7152(87)90019-8
  38. Thode, H. C. (2002). Testing for Normality, Marcel Dekker, New York.
  39. Villasenor Alva, J. A. and Gonzalez Estrada, E. (2009). A generalization of Shapiro-Wilk's test for multivariate normality, Communications in Statistics-Theory and Methods, 38, 1870-1833. https://doi.org/10.1080/03610920802474465